Recent Heroin Overdoses in High Point, NC
Local Fox news reported that there were 7 heroin overdoses in Guilford County within a 24 hour period this past weekend. Guilford emergency workers responded to numerous calls. There have been 39 documented overdose incidents in the county since the end of 2013.
The Director of Guilford EMS, Jim Albright, was quoted as warning the public that much of the heroin being currently sold is laced with other drugs and additives – some of them toxic. In regard to using heroin, he said “You’re buying from someone that you don’t know who’s made it with ingredients you’re not aware of.”
Fentanyl is a powerful synthetic opioid that has been linked to numerous deaths on the east coast just in the last six months. Since the super strong opioid is being mixed with heroin, users have no idea how potent the resulting combination of drugs may be that they are taking. Consequently, many are using an altered concoction that is potentially deadly. Albright called it a form of “Russian roulette”, and he emphasized that overdose can literally happen in seconds.
Some users were found on the scene with the needle still in their arm as a result of losing consciousness so quickly. The Fox news article mentioned the life saving drug Narcan as it is being used with increasing regularity to help revive those who have overdosed on opiates. Opioid overdose results in a dangerous shutdown in respiration that can leave a user dead or brain dead within a matter of minutes.
- Additional reading: For more on recent heroin problems in Guilford County.
- More resources: For more on Opioid Treatment in Guilford County.